Montana, 2005

Hail in Montana, June 16, 2005

June 16, 2005 · NWS TFX · 1 event in 1 county or zone

75 inch diameter hail at Wise River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped .75 inch diameter hail at Wise River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 16, 1:26 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 16, 1:26 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
226 PM MDT THU JUN 16 2005

.DISCUSSION...

TONIGHT THROUGH SATURDAY...BUSY EVENING IN STORE FOR NORTH CENTRAL
MONTANA WITH A SEVERE THUNDERSTORM WATCH ALREADY OUT FOR PORTIONS OF
THE CWA. CLOUD SHIELD MOVING OUT OF SOUTHWEST MONTANA SHOULD INHIBIT
STRONG CONVECTION DOWN SOUTH. AN UNSTABLE AIRMASS IS IN PLACE OVER
THE PLAINS AND WILL BE ACTED UPON BY AN UPPER LEVEL VORT MAX. EXPECT
THAT CONVECTION WILL WIND DOWN FROM SOUTH TO NORTH DURING THE
EVENING...BUT PRECIPITATION MAY CONTINUE OVER NORTHWESTERN PORTIONS
OF MY CWA THROUGH THE NIGHT. ANOTHER ROUND OF CONVECTION IS EXPECTED
ON FRIDAY WITH SEVERE WEATHER POSSIBLE IN MY NORTHEAST ZONES ONCE
AGAIN. THE BULK OF THE ACTIVE WEATHER REGIME SHIFTS INTO CANADA ON
SATURDAY. WILL KEEP A SLIGHT CHANCE TO CHANCE OF CONVECTION IN THE
FORECAST BUT DO NOT EXPECT WIDESPREAD SEVERE WEATHER. MPJ

SATURDAY NIGHT THROUGH MONDAY NIGHT...ACTIVE SOUTHWEST FLOW ALOFT
WILL CONTINUE DURING THIS PERIOD. WILL SEE SCATTERED SHOWERS AND
THUNDERSTORMS SATURDAY NIGHT AS A DISTURBANCE MOVES OVER THE AREA.
DECREASED POPS TO SLIGHT CHANCE FOR SUNDAY AND SUNDAY NIGHT AS A
WEAK RIDGE DEVELOPS. FOR MONDAY AND MONDAY NIGHT INCREASED POPS TO
CHANCE CATEGORY ACROSS THE WESTERN PART OF THE FORECAST AREA FOR THE
NEXT DISTURBANCE. TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMAL BY
EARLY NEXT WEEK. MEIER

TUESDAY THROUGH THURSDAY...MODELS HAVE A WARM UPPER LEVEL HIGH
OVER THE DESERT SOUTHWEST...WITH RIDGING INTO THE DAKOTAS.
WHILE...AN UPPER LEVEL LOW OVER NORTHERN B.C. WITH A TROUGH
TRAILING OFF THE PACIFIC COAST...IS FORECAST TO MOVE SLOWLY INLAND
WEDNESDAY AND THURSDAY. THUS...THERE WILL BE AN UNSTABLE SOUTHWEST
FLOW WITH JUST ENOUGH MOISTURE FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY AND WEDNESDAY...ESPECIALLY OVER THE
SOUTHWEST AND THE WESTERN MOUNTAINS. BY THURSDAY...EVEN THOUGH THE
UPPER LEVEL TROUGH APPROACHES THE AREA. IT WILL BE MOSTLY DRY WITH
ONLY ISOLATED SHOWERS CONFINED TO THE WESTERN MOUNTAINS.
TEMPERATURES WILL BE ABOVE SEASONAL AVERAGE...ESPECIALLY ON
TUESDAY. WILLIAMSON DC

&&

.AVIATION...
UPDATED AT 1800Z
THE MOIST SOUTHERLY FLOW ALOFT WILL CAUSE SHOWERS AND
THUNDERSTORMS TO CONTINUE DEVELOPING OVER SOUTHWEST MONTANA AND
MOVING NORTH OVER NORTH CENTRAL MONTANA. THESE STORMS WILL REACH
THE HAVRE AREA AROUND 00Z. SOME STORMS MAY BECOME SEVERE AFTER
21Z AS THE AIRMASS BECOMES INCREASINGLY UNSTABLE...WITH BRIEF
HEAVY RAINFALL AND LARGE HAIL THE MAIN THREAT. STORMS WILL
DECREASE AFTER 02Z AS THE AIRMASS BECOMES LESS UNSTABLE. VFR
CONDITIONS WILL MOSTLY PREVAIL THROUGH 18Z FRIDAY...HOWEVER
ISOLATED THUNDERSTORMS MAY BRIEFLY REDUCE CEILINGS AND
VISIBILITIES TO MVFR LEVELS. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  75  50  75 /  60  50  40  30
CTB  50  69  47  71 /  70  60  40  30
HLN  52  77  51  75 /  50  50  30  30
BZN  48  77  45  75 /  30  30  30  20
WEY  41  67  41  66 /  30  20  20  20
DLN  47  68  45  71 /  30  40  30  30
HVR  55  81  53  78 /  60  40  40  20
LWT  52  79  49  76 /  30  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM THURSDAY FOR MTZ011-MTZ012-
MTZ013-MTZ047-MTZ050-MTZ051-MTZ054.

FLASH FLOOD WATCH UNTIL MIDNIGHT FRIDAY FOR MTZ009-MTZ010-MTZ012-
MTZ013-MTZ014-MTZ044-MTZ045-MTZ046-MTZ048-MTZ049-MTZ050-MTZ051-
MTZ054.

SMALL STREAM FLOOD ADVISORY UNTIL NOON FRIDAY FOR MTZ050-MTZ051.

&&

SHORT TERM...MPJ
LONG TERM....COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 4:07 AM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MDT THU JUN 16 2005

MTZ050-051-171115-
JUDITH BASIN-FERGUS-
507 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR JUDITH BASIN AND
FERGUS COUNTIES. PLEASE SEE GTFFLSTFX FOR FURTHER DETAILS.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR JUDITH BASIN AND
FERGUS COUNTIES UNTIL NOON FRIDAY. PLEASE SEE GTFFLSTFX FOR FURTHER
DETAILS.

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY. PLEASE REFER TO GTFSPSTFX FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>015-044>049-052>055-171115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
507 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. PLEASE REFER TO
GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY. PLEASE REFER TO GTFSPSTFX FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 1:08 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
208 PM MDT THU JUN 16 2005

MTZ011>013-047-050-051-054-162215-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
INCLUDING THE CITIES OF...HAVRE...GREAT FALLS...FORT BENTON...
CHINOOK...STANFORD...LEWISTOWN...WHITE SULPHUR SPRINGS
208 PM MDT THU JUN 16 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
487 IN EFFECT UNTIL 10 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND NORTH CENTRAL MONTANA.
BLAINE...CASCADE...CHOUTEAU...FERGUS...HILL...JUDITH BASIN...AND
MEAGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN
58 MPH.
Local storm report, Jun 16, 2:44 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             WISDOM                  45.62N 113.45W
06/16/2005  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

&&

BRUSDA

The radar

The Missoula radar (KMSX), 159 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaverhead

When
June 16, 3:15 PM MST
Where
Beaverhead County, Wise River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.800, -112.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456237.